Ohio, 2020

Damaging Winds in Ohio, July 27, 2020

July 27, 2020 · NWS RLX · 4 events in 2 counties and zones

Despite high pressure at the surface, diurnal heating and abundant low level moisture led to isolated storms across the middle Ohio River Valley during the afternoon and evening of the 27th. A couple of these storms produced tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Despite high pressure at the surface, diurnal heating and abundant low level moisture led to isolated storms across the middle Ohio River Valley during the afternoon and evening of the 27th. A couple of these storms produced tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 27, 1:35 PM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 27, 1:35 PM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
235 PM EDT Mon Jul 27 2020

.SYNOPSIS...
A cold front Tuesday. Diurnal storms Thursday and Friday with
an upper level trough for the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 1230 PM Monday...

With dewpoints in the lower 70s in advance of an approaching
cold front, expect scattered showers and thunderstorms this
afternoon and evening. The cold front will push into the region
late tonight and slowly move southeastward through the area on
Tuesday. This will allow for additional showers and
thunderstorms. With the precipitation and cooling 850 mb
temperatures on Tuesday, expect a decrease in afternoon highs
Tuesday.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 230 PM Monday...

The cold front will push out to the southeast on Tuesday night with
chances of showers and thunderstorms diminishing throughout the
night. Wednesday will be mostly dry as surface high pressure moves
in briefly behind the front. Small chances of precipitation will be
possible for the afternoon and evening hours, with the highest
chances mostly in the mountains and along the southern part of the
region. An upper level trough will also continue to stay over the
area through the period, aiding the potential for showers and
thunderstorms to occur. High temperatures on Wednesday will be
around/slightly above normal in the mid to upper 80s and
potentially reaching 90 in some locations for the lowlands, and
low 70s to low 80s for the highest elevations.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 230 PM Monday...

An upper level disturbance will affect the area on Thursday, leading
to more widespread and greater chances of showers and
thunderstorms than Wednesday. The highest precipitation chances
will be along the south, where models are showing a bit more
moisture, and the precipitation chances will likely linger
through Friday night. Models show a surface low pressure system
potentially approaching from the west sometime Friday into
Saturday, once again leading to storm chances. Upper level
troughing continues to hold in general over the area through
much of the long term period. A better developed surface low
approaches from the southwest for the end of the weekend and
into the start of the next work week. Overall, the models agree
with the general progression and timing of this low. They show
the low moving through or just the north of the area, beginning
to affect the area on Sunday and passing through on
Monday/Monday night. Temperatures should be around normal for
the remainder of the week and the weekend.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 1240 PM Monday...

Showers and thunderstorms will develop this afternoon and
evening in advance of an approaching cold front. Generally VFR
conditions can be expected outside of the convection.

A cold front will then slowly push through the area late tonight
and Tuesday. This will allow for restrictions in showers and
thunderstorms to continue. Some MVFR ceilings are also a
possibility late tonight and Tuesday morning. Patchy dense fog
can not be ruled out tonight in areas that receive rainfall late
this afternoon and evening.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: High, except with timing of
showers/thunderstorms.

ALTERNATE SCENARIOS: Timing and intensity of showers and
thunderstorms could vary. Fog may form tonight in areas that
receive rainfall late this afternoon and evening.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z TUESDAY...
IFR conditions possible in fog Wednesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/CG
NEAR TERM...RPY
SHORT TERM...CG
LONG TERM...CG
AVIATION...RPY
Hazardous weather outlook, Jul 27, 2:02 AM EST, 15 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
302 AM EDT Mon Jul 27 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-280715-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
302 AM EDT Mon Jul 27 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low. The area is
under a marginal threat for excessive rainfall on Tuesday associated
with a cold front. Any heavy downpours under potential thunderstorms
may lead to localized minor flooding issues.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 27, 3:57 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
457 PM EDT Mon Jul 27 2020

OHZ083-084-272145-
Jackson-Vinton-
457 PM EDT Mon Jul 27 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JACKSON AND WEST
CENTRAL VINTON COUNTIES...

At 457 PM EDT, a strong thunderstorm was located near Waverly, moving
east at 20 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Jackson, Wellston, Coalton, Byer and Allensville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3917 8279 3917 8277 3924 8276 3929 8261
      3900 8253 3898 8280
TIME...MOT...LOC 2057Z 255DEG 17KT 3909 8288

22
Special weather statement, Jul 27, 5:24 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
624 PM EDT Mon Jul 27 2020

OHZ066-272300-
Perry-
624 PM EDT Mon Jul 27 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY COUNTY...

At 624 PM EDT, a strong thunderstorm was located over Fairfield
Beach, or 7 miles south of Heath, moving east at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Somerset, Thornport, Thornville and Glenford.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3992 8241 3991 8217 3982 8217 3982 8208
      3981 8207 3974 8236 3974 8240 3983 8240
      3984 8247 3993 8246
TIME...MOT...LOC 2224Z 249DEG 21KT 3992 8248

22

The radar

The Cincinnati radar (KILN), 131 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
July 27, 5:28 PM EST
Where
Perry County, Thornville
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.900, -82.420

A tree was blown down along Zion Road.

Thunderstorm Wind, Perry

When
July 27, 6:07 PM EST
Where
Perry County, 0.69 mi N of Somerset
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.810, -82.300

Trees were downed along Reading Township Road.

Thunderstorm Wind, Lawrence

When
July 27, 7:34 PM EST
Where
Lawrence County, 0.54 mi W of Coryville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.530, -82.680

Multiple trees were downed along State Route 93.

Thunderstorm Wind, Lawrence

When
July 27, 7:44 PM EST
Where
Lawrence County, 0.54 mi E of Coal Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.500, -82.640

Multiple trees were blown down along State Route 243.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898560, 898561, 898562, 898563.